Virginia, 2006Tornadoes and Hail in Virginia, September 28, 2006
September 28, 2006 · NWS AKQ · 19 events in 14 counties and zones
10 thunderstorm wind, 4 hail, 3 tornado, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 2:07 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 28, 2:07 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT THU SEP 28 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
KAKQ RADAR HAS RETURNED TO NORMAL OPERATION.
TROF BCMG NEG TILTED RESULTS IN A STRONG...BUT QUICK MOVG CDFRNTL
PASSAGE TONITE. MEANWHILE...COASTAL LOW PROGGED TO RIDE NE ALONG
GULF STREAM WALL. UPSHOT WILL BE AN ACTIVE FIRST PRD WITH HIGH POPS
MARCHING W-E ACROSS FA TONITE. SCT SHWRS MAY MOVE NE IVOF ALBEMARLE
SND / NRN OB ERLY THIS EVE DUE TO MSTR FROM CSTL LOW. DATA SUGGESTS
ADDNTL QPF IN SHWRS BEHIND FRNT FOR SVRL HRS AS WK VORT ACCOMPANIES
BNDRY. PCPN TAPERS OFF THEN ENDS W OF I95 BY 12Z. SAID CONVECTION
ALRDY DVLPNG ACROSS SW VA/TN/KY WHERE WWBOX 802 REMAINS IN EFFECT
THRU 00Z. WWBOX 803 JUST ISSUED FOR CNTYS W OF AKQ FA THRU 02Z.
REASON FOR LEAVING AKQ CNTYS OUT OF LTST WATCH IS THAT XPCTD WX
NOT DUE INTO WRN CNTYS TIL AFTR 22Z...SO A NEW WATCH WOULD BE
CLEANER TO ISSUE FOR CNTRL/ERN VA METRO AREAS. FA REMAINS IN
SLGHT RISK SO ADDNTL WATCH BOXES PSBL B4 NIGHT S DONE. THREAT
CONTS TO BE STRNG GUSTY WNDS ALONG WITH LCLLY HEAVY RAINFALL.
QPF ARND ONE HALF INCH XPCTD...OVR ONE INCH PSBL IN ANY TSRA.
FRNT PUSHES OFFSHORE BY 12Z FRI WITH DRYING AIRMASS NOTED IN TSCTNS.
DECENT SHOT OF CAA RESULTS IN CLRG SKIES WITH TMPS NOT MUCH HIGHER
THAN 70. FOLLOWED MY PREDESESSORS LEAD IN LWRG DP TMPS W OF I95 AS
MODELS JUST DONT TAKE IN THE FULL EFFECT OF HOW FAST THE AIRMASS
CAN DRY OUT DUE TO DOWNSLOPING WNDS.
PT CLDY / COOL NITE FRI NITE. LOWS 40-50. PT / MSTLY SUNNY SAT.
HIGHS 70-75.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
NXT BNDRY MOVES SE ACROSS RGN SUN. BEST CHC FOR PCPN WITH THIS
SYSTM WILL BE SUN AFTRN/EVE ACROSS NRN HALF OF FA. NOT MUCH SPRT
FOR PCPN SEEN FROM VA SRN TIER CNTYS ON S. SFC HIGH PRS BUILDS
INTO RGN MON THRU WED ALONG WITH TMPS WRMG TO ABV NRML AGAIN. NXT
BNDRY BECOMES ORIENTED W-E ACROSS RGN BY THU WITH ONLY LIMITED
MSTR AVBLE.
&&
.MARINE...
MAINTAINING SCA CONDS FOR ALL WTRS FM GENERALLY THIS EVENG INTO FRI
AFTN...DUE TO STRNG SOUTHERLY WNDS IN ADVANCE OF FRNT AND DECENT CAA
NNW WNDS BEHIND THE FRNT.
.AVIATION...
EXPECT MAINLY VFR CONDS FM LATE THIS AFTN INTO FRI AFTN...WITH MVFR
CONDS POSSIBLE THIS EVENG INTO ERLY FRI MORNG...DUE TO CLDS AND PCPN
FM COLD FRNTL BNDRY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 UNTIL 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ633 UNTIL 11 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 FROM 8 PM
THURSDAY TO 6 PM FRIDAY.
&&
SHORT / LONG TERM...RUSNAK
MARINE / AVIATION...GINGRICHHazardous weather outlook, Sep 28, 3:58 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 AM EDT THU SEP 28 2006
ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-290900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
458 AM EDT THU SEP 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...NORTHEAST
NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND WILL BECOME MORE NUMEROUS DURING THE EVENING AS A
COLD FRONT APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK FOR
SEVERE WEATHER...MAINLY DURING THE EVENING AND INTO THE EARLY
MORNING HOURS FRIDAY. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
GUSTY WINDS...WITH A FEW STORMS ALSO CAPABLE OF PRODUCING HAIL. IN
ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IN
URBAN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
BROWN
In the hours before
Special weather statement, Sep 28, 3:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT THU SEP 28 2006
VAZ060-061-068-282145-
AMELIA VA-CUMBERLAND VA-PRINCE EDWARD VA-
439 PM EDT THU SEP 28 2006
...STRONG THUNDERSTORM MOVING INTO CENTRAL VIRGINIA...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HAMPDEN SYDNEY...OR ABOUT
OVER PHENIX...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR DARLINGTON HEIGHTS AT 450 PM EDT...FIVE FORKS AT 455 PM
EDT...ALLENS MILL AT 500 PM EDT...HAMPDEN SYDNEY AT 505 PM EDT...
TUGGLE AT 510 PM EDT...FARMVILLE AT 515 PM EDT.
WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
GINGRICH
Event by event
10 thunderstorm wind, 4 hail, 3 tornado, 2 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Prince Edward
- When
- September 28, 4:30 PM EST
- Where
- Prince Edward County, 7 mi E of Farmville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -78.450
Trees and power lines down near Route 307 and 460. There were about 1000 people reported without power.
Tornado, Nottoway
- When
- September 28, 4:40 PM EST to 4:50 PM EST
- Where
- Nottoway County, 5 mi N of Burkeville
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.333, -77.983
F1 tornado tore off numerous tree tops and twisted large branches near South Genito Road and Lakeside Road. This tornado tracked from Nottoway county into Amelia county.
Tornado, Amelia
- When
- September 28, 4:50 PM EST to 4:55 PM EST
- Where
- Amelia County, Jetersville
- Rating
- F1
- Path length
- 2 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.600, -77.367
F1 tornado knocked down a cement silo and peeled off a sheet metal roof from a barn. The tornado also lifted a farm trailer and threw it about 100 yards. This tornado moved from Nottoway county into Amelia county.
Hail, Chesterfield
- When
- September 28, 5:35 PM EST
- Where
- Chesterfield County, Midlothian
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -77.767
Hail, Richmond (C)
- When
- September 28, 5:50 PM EST
- Where
- Richmond (C) County, Richmond
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -77.933
Thunderstorm Wind, Henrico
- When
- September 28, 6:00 PM EST
- Where
- Henrico County, East Highland Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.458, -77.296 (the zone’s center; the record gives no point)
Large tree down on Byron Street.
Thunderstorm Wind, Mecklenburg
- When
- September 28, 6:05 PM EST
- Where
- Mecklenburg County, 3 mi S of Chase City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.250, -77.633
Thunderstorm Wind, Amelia
- When
- September 28, 6:05 PM EST
- Where
- Amelia County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -77.417
Hail, Hanover
- When
- September 28, 6:10 PM EST
- Where
- Hanover County, Mechanicsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.760, -77.491 (the zone’s center; the record gives no point)
Hail, Powhatan
- When
- September 28, 6:15 PM EST
- Where
- Powhatan County, Subletts
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -77.017
Thunderstorm Wind, Nottoway
- When
- September 28, 6:15 PM EST
- Where
- Nottoway County, 5 mi NE of Blackstone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -77.417
Funnel Cloud, Henrico
- When
- September 28, 6:30 PM EST
- Where
- Henrico County, Glen Allen
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.783, -77.783
Thunderstorm Wind, Dinwiddie
- When
- September 28, 6:35 PM EST
- Where
- Dinwiddie County, 5 mi NW of Sutherland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.667, -76.800
Structural damage to barns and three residences. Another barn reported destroyed. Trees down. This occurred along Namozine Road, between Route 611 and 623.
Thunderstorm Wind, Chesterfield
- When
- September 28, 6:45 PM EST
- Where
- Chesterfield County, Ettrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -78.433
Trees and powerlines down.
Funnel Cloud, Hanover
- When
- September 28, 6:45 PM EST
- Where
- Hanover County, Mechanicsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.250, -78.200
Thunderstorm Wind, King William
- When
- September 28, 6:58 PM EST
- Where
- King William County, King William
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -78.100
Thunderstorm Wind, Colonial Heights (C)
- When
- September 28, 7:00 PM EST
- Where
- Colonial Heights (C) County, Colonial Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.500, -77.650
Large trees down in back of residential home.
Thunderstorm Wind, Brunswick
- When
- September 28, 7:05 PM EST
- Where
- Brunswick County, 4 mi NE of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.550, -77.450
Trees down north of US-58.
Tornado, King and Queen
- When
- September 28, 7:35 PM EST to 7:40 PM EST
- Where
- King and Queen County, 2 mi N of Little Plymouth
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.567, -77.400
F1 tornado came through an area of trees west of Route 14 at treetop and down to ground-level as it hit a farm. The tornado uprooted large trees, demolished two concrete buildings and severely damaged two others, taking off the roofs and damaging the foundations. Trees snapped and bark stripped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, September 28, 2006$6.2 million · F1 · 7 events
- Tornado in Pennsylvania, September 28, 2006$75,000 · F1 · 1 event
- Damaging Winds in Virginia, September 28, 2006$191,000 · 50 kt wind · 3 events
- Damaging Winds in West Virginia, September 28, 2006$105,000 · 60 kt wind · 2 events
- Strong Wind in West Virginia, September 28, 2006$70,000 · 3 events
- Hail in Texas, September 28, 2006$50,000 · 1.75 in hail · 2 events
- Lightning Strike in Pennsylvania, September 28, 2006$50,000 · 1 event
- Damaging Wind in Tennessee, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, September 28, 2006$30,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, September 28, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2006$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534127, 5534128, 5534129, 5534130, 5534131, 5534132, 5534133, 5534134, 5534135, 5534136, 5534137, 5534138, 5534139, 5534140, 5534141, 5533270, 5533271, 5533272, 5533273.